Nevada, 2006

Heavy Snow in Nevada, March 9 to 11, 2006

March 9 to 11, 2006 · NWS REV · 1 event in 1 county or zone

A winter storm deposited over two feet of snow in the central Sierra Nevada from March 9th to the 11th.Storm total snowfall amounts:Diamond Peak Ski Resort 13 inches

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A winter storm deposited over two feet of snow in the central Sierra Nevada from March 9th to the 11th.Storm total snowfall amounts:Diamond Peak Ski Resort 13 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 9, 9:10 PM PST, 50 minutes earlier.

Area forecast discussion, Mar 9, 9:10 PM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
910 PM PST THU MAR 9 2006

.UPDATE...ONE LAST BAND OF ORGANIZED SNOW SHOWERS TO PUSH ACROSS
TAHOE AREA AND SOUTH INTO MONO COUNTY LATE THIS EVENING. HAVE
LET SNOW ADVISORIES EXPIRE OF RENO CARSON CITY AREA AND WEST
CENTRAL NEVADA AS RADAR TRENDS DECREASING WITH AN INCH OR LESS
SNOW ACCUMULATION EXPECTED OVERNIGHT. SCATTERED SNOW SHOWERS
WILL CONTINUE INTO SATURDAY MORNING WITH COLD UNSTABLE AIRMASS
ON CYCLONIC SIDE OF UPPER JET. SIERRA WILL GET MORE SNOW
ACCUMULATIONS WITH OROGRAPHIC ASSISTANCE UNDER W TO SW FLOW
WHILE WRN NV WILL SEE MORE LOCALIZED AREAS OF ACCUMULATIONS
UNDER CONVECTIVE SNOW SHOWERS MORE NUMEROUS DURING THE AFTN
HOURS. HAVE TRIMMED BACK SNOW AMOUNTS IN ZONES AND WSW BUT
STILL WITHIN SNOW ADVISORY RANGE FOR SIERRA ZONES. FRIDAY
LOOKS TO BE COLDEST DAY WITH HIGHS IN LOWER TO MID 30S IN
WRN NV VALLEYS ON LATEST MOS GUIDANCE. CYLKE

.PREVIOUS SHORT TERM...
COLD FRONT HAS PUSHED INTO SOUTH CENTRAL NEVADA THIS AFTERNOON WHILE
SURFACE TROUGH EXTENDS FROM THE FRONT BACK INTO EXTREME WESTERN NV
JUST EAST OF RENO. SHOWERS WERE ALONG AND NORTH OF THE FRONT WHILE A
BETTER DEFINED BAND OF SNOW SHOWERS EXTENDED EAST FROM JUST NORTH OF
RENO ACROSS CHURCHILL COUNTY. IT APPEARS THAT THIS BAND OF SHOWERS
LIES ALONG A CONVERGENT AREA AT 700 MB THAT MODELS SHOW WILL LOSE
ITS DEFINITION AS THE EVENING PROGRESSES. THIS SEEMS REASONABLE AS
CIRCULATION WEAKENS IN LEFT FRONT QUADRANT OF JET STREAM WHICH IS
DROPPING INTO SOUTHERN CA. IN THE MEANTIME HOWEVER SNOW WAS
ACCUMULATING IN RENO AND FALLON AND A SNOW ADVISORY WILL BE ISSUED
FOR THOSE ZONES UNTIL 9 PM.

A VERY COLD UPPER TROUGH IS MOVING INTO THE WESTERN U.S. AND
THIS WILL BE THE BIG WEATHER PRODUCER FOR THE NEXT COUPLE OF DAYS.
WELL BELOW NORMAL TEMPERATURES...PERHAPS 20 DEGREES BELOW
NORMAL...WILL SETTLE OVER THE CWA FRIDAY THROUGH THE WEEKEND.
SEVERAL UPPER DISTURBANCES MOVING THROUGH THE TROUGH WILL BRING
PERIODS OF SNOW TO THE SIERRA AND NORTHEAST CA. THE WATCH ISSUED
EARLIER FOR THOSE AREAS WILL BE UPGRADED TO SNOW ADVISORIES WITH THE
AFTERNOON PACKAGE. BECAUSE OF THE VERY COLD AIR AND THE HIGH SNOW TO
WATER RATIOS IT IS POSSIBLE THAT WARNING LEVEL SNOW TOTALS COULD
OCCUR. THIS WILL BE MONITORED AND ADVISORIES UPGRADED IF NEEDED.
SHOULD HAVE A BETTER PICTURE OF STORM TOTAL SNOWFALL AFTER FIRST
WAVE MOVES THROUGH TONIGHT AND EARLY FRIDAY.

A BREAK IN THE MOUNTAIN SNOWFALL WILL OCCUR FRIDAY MORNING BEFORE
PICKING UP AGAIN LATER IN THE DAY AS ANOTHER DISTURBANCE MOVES INTO
NORTHERN CA. SNOW BECOMES LESS ORGANIZED SATURDAY AND SUNDAY BUT
SCATTERED SNOW SHOWERS WILL PERSIST UNTIL A SHORT WAVE RIDGE BEGINS
TO PUSH THE TROUGH EAST LATE SUNDAY AND SUNDAY NIGHT. RC

&&

.LONG TERM...MONDAY THROUGH THURSDAY...
MODELS IN VERY GOOD AGREEMENT NOW AS PATTERN TRANSITIONS TO STRONG
MOIST ZONAL FLOW ACROSS THE PACIFIC INTO NORTHERN CA AND THE SIERRA.
RIDGE BUILDS INTO THE NERN PAC/AK WITH THE GFS/ECMWF AND ENSEMBLES
UNDERCUTTING THE RIDGE AND BRINGING IN STRONG ZONAL FLOW. WEAK
SHORTWAVE RIDGE ACROSS AREA MONDAY FOR GENERALLY DRY CONDITIONS AND
MODERATING TEMPS. UPPER LOW BETWEEN 40N-50N AND 130W-140W WITH
SHORTWAVES ROTATING AROUND LOW. TUE FIRST S/W ROTATES ACROSS NRN CA
AND NRN NV LEAVING IN ITS WAKE STRONG ZONAL PAC FLOW WITH JET
PUSHING DIRECTLY ACROSS NORTHERN CA INTO SIERRA. ZONAL FLOW
CONTINUES WED WITH ANOTHER S/W MOVING INTO NRN CA COAST. THUR A
STRONG S/W ROTATES AROUND UPPER LOW AND EVOLVES INTO A POSITIVELY
TILTED LONG WAVE TROF EXTENDING FROM 50N/130W TO 30N/140W. THIS PUTS
OUR AREA IN SWLY FLOW ALOFT RESULTING IN MILDER TEMPS. WITH PERIODS
OF S/W ENERGY AND JET STREAK TUE WITH A STRONGER JET STREAK WED AND
AGAIN LATE THUR WILL SEE PERIODS OF PRECIPITATION TUE THRU THUR.
SNOW LEVELS WILL GRADUALLY RISE AND EXPECT MOST PRECIPITATION IN
SIERRA WITH STRONG SHADOWING WESTERN NV VALLEYS UNTIL POSSIBLY LATE
THUR INTO FRI WHEN JET DYNAMICS AND STABILITY PROFILES MIGHT BE MORE
FAVORABLE FOR SPILLOVER. TEMPERATURES WILL MODERATE BUT STILL REMAIN
BELOW NORMAL UNTIL THURSDAY. JAH

&&

.AVIATION...
CONDITIONS DETERIORATING TONIGHT AS DEEPER AND MORE UNSTABLE
MOISTURE MOVES INTO REGION. IFR CONDITIONS MANY AREAS IN THE EASTERN
SIERRA THROUGH 12Z WITH ANOTHER WAVE OF PRECIPITATION AFTER 18Z.
COLD AND UNSETTLED WEATHER EXPECTED TO PERSIST THROUGH SATURDAY. JAH
&&

NV...SNOW ADVISORY THROUGH 6 AM PST SATURDAY FOR NVZ002.
CA...SNOW ADVISORY THROUGH 6 AM PST SATURDAY FOR
     CAZ071-CAZ072-CAZ073.

&&
Hazardous weather outlook, Mar 9, 6:00 AM PST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
600 AM PST THU MAR 09 2006

CAZ070>073-NVZ001>006-100000-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
600 AM PST THU MAR 09 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL BRING GUSTY WINDS TODAY AND A CHANCE OF
SNOW SHOWERS. SNOW WILL INCREASE TONIGHT. SEE WINTER WEATHER
STATEMENT /WWUS45 KREV RNOWSWREV/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF SNOW AND UNSEASONABLY COLD TEMPERATURES ARE EXPECTED
THROUGH THE WEEKEND. SEE WINTER WEATHER STATEMENT /WWUS45 KREV
RNOWSWREV/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOHMANN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
March 9, 10:00 PM PST to March 11, 8:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
GENERAL PUBLIC
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493456.